Page 1 of 1 [ 10 posts ] 

Maau2
Emu Egg
Emu Egg

Joined: 10 May 2021
Age: 61
Gender: Male
Posts: 1
Location: Washington

10 May 2021, 5:48 pm

Our 19yo was recently put on low dose of Prozac. It appears to me he has higher-highs (really good) and lower-lows (really bad). The really bad, appears to happen as the drug wears off.

For reference: He is, I would say, mid-functioning autistic. He is at a 3rd grade learning level.

What are your experiences with this? Anyone else have the same?

Thank you.



kraftiekortie
Veteran
Veteran

User avatar

Joined: 4 Feb 2014
Gender: Male
Posts: 75,809
Location: Queens, NYC

10 May 2021, 6:45 pm

I haven't had the experience.

I'm thinking maybe you should talk to your psychiatrist about this situation.

Hopefully, others will chime in and offer their own experiences.



timf
Veteran
Veteran

User avatar

Joined: 25 Oct 2013
Gender: Male
Posts: 664

11 May 2021, 7:15 am

You have not provided a lot of information, but you may not have a lot of information.

If your son is taking Prozac, he has probably already seen a doctor. It was probably a GP (family practitioner). A specialist like a Psychiatrist might be able to think of other drugs to try. You will probably learn that your son is facing a a future of experimentation. If you son cycles between highs and lows, he might be called bipolar. The problem with labels is that they give the impression that someone knows what he is doing or that a particular medication is a solution.

My son takes S-adenosyl-L-methionine (SAMe) it helps with the lows (You may want to research this as it should also be taken with B6). It is available in the US over the counter and does not seem to have the negative side effects of SSRIs.

Your son will have to learn what works for him as it will be his journey of discovery to learn what tools he can use and what techniques he can develop to manage things himself.

Medical advice as well as Internet information should all be taken skeptically. When you try a particular drug or supplement, allow enough time to see if there is any positive effect, but don't feel obligated to continue what is unsatisfactory. You don't want to stick with something that gives a 20% improvement if it keeps you from finding one that gives a 40% improvement.



PhosphorusDecree
Veteran
Veteran

User avatar

Joined: 3 May 2016
Age: 40
Gender: Male
Posts: 1,977
Location: Yorkshire, UK

11 May 2021, 7:30 am

Might be worth going back to his doctor and asking if a different antidepressant would work better. I think you could be right about the dose wearing off too early. They're finicky drugs that work differently for different people. Prozac is the one doctors generally start off with, but there are many others.

My own experience: first put on Prozac, which took the edge off but left me feeling a bit zombified. Then Citalopram, which didn't work at all and made me angy all the time. Then Mirtazipine, which works fine and also dealt with my insomnia. All three were prescibed by my doctor rather than a psychiatrist. (The actual psychiatrist was worse than useless, but that's another story.)

I've spoken to people who stuck with Prozac. Also to a couple of people who basically said "Mirtazipine was awful stuff, thank God I'm on Citalopram now." And various people on anitdepressants I'd never heard of before. It takes a bit of trial and error, unfortunately.


_________________
Time flies like an arrow. Fruit flies like a banana.


Juliette
Veteran
Veteran

User avatar

Joined: 28 Sep 2006
Gender: Female
Posts: 4,259
Location: Surrey, UK

11 May 2021, 6:25 pm

I’ve been taking Prozac for a couple of years now and my experience with it has been very good. I asked my GP for assistance when I found myself unusually low due to circumstances that were out of my control and had never experienced depression before. I don’t have bipolar, but needed something, as for the first time in my life, I found no joy in living whatsoever and just wanted to get from A to B.

Prozac initially caused me to easily feel teary while adjusting to it. It did make me very drowsy initially as well and I shouldn’t have been driving for the first year I was on it. It’s been pretty amazing, transformational for me, and now, I never want to come off it, it’s so good! It gave me an entirely new lease on life and I now enjoy life again and am very driven and focussed.

As has been mentioned, medications such as this, are trial and error for the individual. I’ve never been on any medication before, but I knew the time had come, where I just wasn’t coping in life anymore(external factors that were completely out of the blue knocked me sideways and I was taking way too long to get back to feeling alive again. I’m usually a very positive person.) I’m on a low dose of Prozac too. Your son’s Doc may just need to adjust the dosage slightly. I was very cautious of trying other anti-depressants that I’d heard caused aggression in previously gentle-natured people, so was very happy when the Prozac worked so well for me. I’d definitely be chatting to the GP about any concerns as the med may just need adjusting, or perhaps trialling a different one might be more beneficial for your son. All the best.



MrsPeel
Veteran
Veteran

Joined: 1 Oct 2017
Age: 49
Gender: Female
Posts: 1,385
Location: Australia

14 May 2021, 2:15 am

Be careful he hasn't been put on too high dosage.
I don't think an antidepressant should be having that effect - normally they flatten mood swings.
But if the dose is too high it can cause activation, which is not the intent.



cyberdad
Veteran
Veteran

User avatar

Joined: 21 Feb 2011
Age: 53
Gender: Male
Posts: 20,157

15 May 2021, 10:40 pm

My daughter's probably mid-range autistic in mainstream school and she was medicated with Prozac/Ritalin for 6 years. My personal experience was the medical professionals and school encouraged us to medicate her and while it was our decision (it was diffuclt at the time to moderate her behaviour) we noticed a number of possible side-effects.
- blood noses
- vision impairment
- mood swings

We took off the medication during COVID last year and she seems to be coping fine now with school. I think this might have something to do with her being older and more cognitively mature.

If the school/medical professional is encouraging Prozac I would weigh up the benefits for your son Vs side-effects. Ultimately its about whether you can manage his behaviour without medication which is challenging and requires a big investment in time and effort which is close to impossible if both parents are working.



cyberdad
Veteran
Veteran

User avatar

Joined: 21 Feb 2011
Age: 53
Gender: Male
Posts: 20,157

15 May 2021, 10:44 pm

MrsPeel wrote:
Be careful he hasn't been put on too high dosage.
I don't think an antidepressant should be having that effect - normally they flatten mood swings.
But if the dose is too high it can cause activation, which is not the intent.


Our paediatrician sold us the idea that prozac was an anti-anxiety medication (in addition to anti-depressant). We actually never took his advice about the dosage and chose to use half the dose prescribed because we didn't trust him and continually worried about the impact of giving medication to a child when the drug company itself recommended not prescribing prozac to children under the age of 12.



idntonkw
Velociraptor
Velociraptor

Joined: 29 Apr 2020
Age: 34
Posts: 438
Location: Boston

16 May 2021, 1:40 am

Maau2 wrote:
Our 19yo was recently put on low dose of Prozac. It appears to me he has higher-highs (really good) and lower-lows (really bad). The really bad, appears to happen as the drug wears off.

For reference: He is, I would say, mid-functioning autistic. He is at a 3rd grade learning level.

What are your experiences with this? Anyone else have the same?

Thank you.


Escitalopram taken at variable non consistent doses for 2-3 months, my experience was brain buzz, and it turned me into a talking typewriter and made my autism worse!



Minuteman
Yellow-bellied Woodpecker
Yellow-bellied Woodpecker

Joined: 23 Jan 2020
Age: 55
Gender: Male
Posts: 71

20 May 2021, 2:34 pm

Definitely look into changing meds. I started with Zoloft, which led to very high highs and very low lows. Then I switched to Lexapro, which was better but I was sleeping 10-12 hours a day and even then would need a midday nap. Now I'm on Wellbutrin and I'm feeling better than I have in years.